The Medicines and Healthcare products Regulatory Agency (MHRA) has issued a drug safety update on Alkindi (hydrocortisone granules, Diurnal), after a report of severe adrenal insufficiency in an infant who was switched from hydrocortisone soluble tablets to Alkindi granules.
The child experienced an adrenal crisis approximately 48 hours after starting Alkindi. There was no evidence of transient illness such as severe infection and there was no indication that Alkindi had been administered incorrectly and there were no symptoms associated with malabsorption.
Due to the low solubility of hydrocortisone, preparing hydrocortisone soluble tablets not in accordance with the manufacturer’s instructions may risk variable dosing and make conversion to other forms of hydrocortisone in younger children difficult, the MHRA said.
Similarly, variable dosing could also potentially occur with the use of crushed hydrocortisone tablets in younger children, resulting in the starting dose of Alkindi not corresponding to the actual dose of hydrocortisone previously being taken.
If the child is switching to Alkindi granules, the healthcare professional should advise parents or carers to carefully observe the child during the first week for symptoms of adrenal insufficiency, such as tiredness, floppiness, unstable temperature, headache and vomiting. If the child develops symptoms of adrenal insufficiency, including the need to seek immediate medical advice and administer extra doses of Alkindi if appropriate.
If a child requires additional doses during the first week after switching to Alkindi, a long-term increase in the daily dose of Alkindi should be considered, the MHRA advises.
This article originally appeared on Univadis, part of the Medscape Professional Network.
© 2021 WebMD, LLC
Send comments and news tips to email@example.com.
Cite this: Dawn O'Shea. Drug Safety Update on Hydrocortisone Granules in Young Children - Medscape - Feb 23, 2021.